Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS State College, PA

August 19, 2005Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2005, 6:43 PM EDT for Warren County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 6:43 PM EDT (22:43 UTC)
Expired
Aug 19, 2005, 7:45 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Pittsburgh radar (KPBZ), 140 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:20 PM EDTTSTM WND DMGTidioute, PATREES DOWN
Aug 19, 7:30 PM EDTTSTM WND DMG8 Nw Marienville, PALARGE TREES BLOWN DOWN ONTO SR 666 BETWEEN WHIG HILL AND ENDEAVOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 4:05 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 192243
SVRCTP
PAC123-192345-
/O.NEW.KCTP.SV.W.0141.050819T2243Z-050819T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 PM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF GRAND VALLEY...OR NEAR TITUSVILLE...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIDIOUTE AROUND 705 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4179 7969 4162 7977 4136 7901 4162 7889

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:48 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 3:48 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT FRI AUG 19 2005

.SHORT TERM (TONIGHT)...
WE HAVE A POTENTIALLY INTERESTING SCENARIO IN PLACE FOR LATER TODAY
AND THIS EVENING...BUT AS YET LITTLE OR NO ACTIVITY DETECTED. WARM
FRONT IS MOVING INTO WRN PA ACCOMPANIED BY A WIND SHIFT TO THE SOUTH
AND A SURGE IN DEWPOINTS INTO THE LOWER 70S. THIS SHUD CONTINUE
SLOWLY EAST INTO MY WRN COUNTIES TOWARD EVENING. 12Z GUID STILL
WANTS TO SHOW ANOMALOUSLY STRONG FORCING TO DEVELOP...ESPECIALLY FOR
THE DOG DAYS OF SUMMER. THE EXIT REGION OF AN UPPER LEVEL SPEED
MAX...ON THE ORDER OF 60-80 KTS...IS MADE TO SURGE EASTWARD INTO THE
REGION BY EVENING. BEING THAT THE NOSE OF THE UPPER JET STREAK IS
SHOVED RIGHT INTO STATE...MODELS CONFINE THE BEST DIVERGENCE NORTH
OF HERE IN NY STATE...IN THE LEFT EXIT REGION AS WOULD BE EXPECTED.
STILL...THE LOWER BRANCH OF THIS THERMALLY INDIRECT TRANSVERSE
CIRCULATION IS USED TO CREATE A RAPID RESPONSE IN THE LOW LEVEL WIND
FIELD...BRINGING A SOUTHWESTERLY LOW LEVEL JET ON THE ORDER OF
30-40KT UP THRU CTRL AND NRN PA BY LATE AFTERNOON AND EVENING. SREF
MEMBERS SHOW THE LOW LEVEL JET BEING SOME 3-4 STD DEVIATIONS
STRONGER THAN NORMAL. MEANWHILE WE SEE DEEP LAYERED MEAN
WEST-NORTHWESTERLY FLOW ABOVE THE VERY LOW LEVEL SOUTHERLIES...
RESULTING IN HIGH VALUES OF FORECAST DEEP LAYER SHEAR WITH RUC AND
HIGH RES ETA PROGGING VALUES OF SOME 30 TO 50 KTS BY THE 21-00Z
TIME FRAME.

MOISTURE IS ALREADY SEEN TO BE REBOUNDING. 12Z SOUNDINGS SHOWED
PRECIP WATERS WELL OVER AN INCH...WITH VALUES IN THE 1.5 TO 2 INCH
RANGE POISED JUST SOUTH OF THE REGION. ANOMALY CHARTS SHOW VALUES IN
THE 1-3 STD DEV ABOVE NORMAL RANGE THRU THIS EVENING.

BIGGEST LIMITING FACTOR CONTINUES TO BE THE LACK OF SUNSHINE HERE IN
CTRL PA...THUS PUTTING A DAMPER ON THE INSTABILITY. WE ARE PRETTY
EFFECTIVELY COOL AIR DAMMED AT THIS TIME WITH THE WARM FRONT DOG
LEGGING OFF TO OUR WEST AND SOUTHWEST. VIS SAT LOOPS SHOWS THE LOW
CLOUDS HANGING VERY TOUGH OVER THE CENTRAL MOUNTAIN AREA. MODELS
SHOW THE WARM FRONT HAVING A HARD TIME MAKING IT INTO CTRL PA BEFORE
NIGHTFALL AND DEVELOPS ONLY MODEST INSTABILITY INTO MY WESTERNMOST
COUNTIES BY 21-00Z. WITH MID AFTERNOON EFFECTIVELY UPON US AND NOT
MUCH HAPPENING...AM NOT CONFIDENT THAT MUCH WILL HAPPEN. THINK THE
BEST CHC WILL BE OVER THE FAR NW PART OF THE AREA WHERE IT LOOKS
LIKE THE SOUTHERLY FLOW IS STARTING TO SCOUR OUT THE LOW CLOUDS AND
IT LOOKS TO BE STARTING TO DESTABILIZE.

THIS TIME OF YEAR WE ARE ESPECIALLY TIED TO THE SUN WHEN IT COMES TO
SEVERE STORMS...SO AS WE APPROACH SUN DOWN AND SEE THE LOSS OF
HEATING...WE WILL ALSO SEE A RAPID FALL OFF IN THE POTENTIAL FOR
SEVERE STORMS IN OUR AREA. IF THINGS DONT START COOKING SOON..THEY
PROBABLY WONT AT ALL.

LA CORTE
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
INITIAL COLD FRONT SLIPS THROUGH ON SATURDAY WITH LIMITED
DYNAMICS...SO KEPT POPS LOW DURING THE DAY AS PER MOS GUIDANCE.
MORE IMPRESSIVE COLD FRONT FOLLOWS FOR SAT NIGHT INTO SUNDAY...
BRINGING HIGH CHANCE/LOW LIKELY POPS WITH SLIGHT POSSIBILITY SOME
STORMS MAY PRODUCE WIND DAMAGE.

AFTER FRONT MOVES THROUGH THE WEATHER BECOMES BENIGN FOR SEVERAL
DAYS FROM MONDAY THROUGH THURSDAY UNDER HIGH PRESSURE. COOL
MORNINGS AND MOSTLY SUNNY DAYS WILL BE THE RULE. RIDGE AXIS WILL
SLIDE BY LATE IN THE WEEK...ALLOWING SOME MOISTURE TO RETURN WITH
SLOWLY RISING HEIGHTS. THERE WILL ALSO BE A LOW CHANCE OF TSTORMS
SLIDING IN FROM THE WEST BY FRIDAY.

&&

.AVIATION...
FIRMLY COLD AIR DAMMED HERE IN THE RIDGE-VALLEY REGION. LOWER SUSQ
HAS MANAGED TO CREEP UP TO VFR...WITH MOST OF THE REMAINDER OF THE
REGION HAVING A HARD TIME LOSING THE MVFR CEILINGS. THINK THE
OVERNIGHT WILL SEE A SLOW BUT GENERAL IMPROVEMENT OVER THE AREA AS
SOUTHWESTERLY FLOW MANAGES TO ERODE THE CLOUDS FOR A TIME IN THE
WARM SECTOR. SCATTERED CONVECTION SHUD KEEP THE NRN AND NERN AREAS
FLIRTING WITH LOW CLOUDS AND REDUCED VISIBILITY OVERNIGHT...WITH THE
REMAINDER OF THE TERMINALS SEEING MAINLY MVFR VISIBILITIES
DEVELOPING IN THE INCREASINGLY HUMID AIRMASS. IF MORE WIDESPREAD
RAINS DEVELOP...THINK THE LATE NIGHT AND PREDAWN HOURS COULD GET
QUITE SOUPY. AT THIS TIME...THINK THE BEST CHANCE OF THAT TO HAPPEN
WILL BE ACROSS THE NRN TIER.

LA CORTE
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE/RXR
LONG TERM...RXR
AVIATION...LACORTE
Hazardous weather outlook, Aug 19, 4:43 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT FRI AUG 19 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-200845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
443 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND WESTERN PORTIONS OF THE AREA LATER THIS AFTERNOON INTO
EARLY TONIGHT AS A WARM FRONT MOVES ACROSS. DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE WITHIN SOME OF THESE THUNDERSTORMS.
IN ADDITION...THERE IS A SMALL CHANCE OF ISOLATED TORNADOES
ACROSS THE WESTERN PORTIONS OF THE AREA DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL SWEEP ACROSS CENTRAL PENNSYLVANIA LATE
SATURDAY NIGHT. AHEAD OF...AND ALONG THIS FRONT...STRONG TO
LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS
WOULD BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO EARLY TONIGHT.

KL

In the hours before

Special weather statement, Aug 19, 6:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EDT FRI AUG 19 2005

PAZ004-192300-
WARREN-
630 PM EDT FRI AUG 19 2005

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TITUSVILLE...MOVING EAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 645 PM AND
TIDIOUTE AROUND 700 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.